Tornadoes · United States · North Dakota · 2005

F1 tornado, Esmond to Harlow, North Dakota, June 19, 2005

From Esmond to Harlow, this F1 tornado ran 2.0 miles across Benson County on June 19, 2005, touching down at 4:56 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 19, 2005
Touchdown
4:56 AM CDT (09:56 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Benson County
Touchdown point
48.050, -99.850
Lift-off point
48.050, -99.800
Record number
983

What the Weather Service recorded

This tornado originated in Pierce county. It crossed into Benson county near the southeast end of Long Lake. The tornado continued for 2 miles before lifting. The tornado tore up several trees near Long Lake and tore a roof off a shed. Another shed was damaged at a farmstead northeast of Long Lake. Peak winds were estimated at 110 mph.

A brief touchdown occurred in a "bookend vortice" area along the north edge of a developing downburst wind core. The tornado was estimated to have maximum winds of around 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 19, 4:25 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 19, 4:25 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 AM CDT SUN JUN 19 2005

.DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM IS CENTERED
NEAR RAP...WITH AN INVERTED TROF EXTENDING ALONG A BIS-DVL-YWG LINE.
LATEST AREA RADARS SHOW SEVERE CONVECTION MOVING THROUGH CENTRAL ND
AT THIS TIME. WITH THESE STORMS HAVING A HISTORY OF HAIL AND HIGH
WINDS...CURRENT SR THUNDERSTORM WATCH FOR PART OF NE ND IS STILL
VALID UNTIL 8AM. WHEN COMPARING MODELS...ALL ARE PRETTY SIMILAR...
BUT WITH ETA APPEARS TO HAVE INITIALIZED CONVECTION BETTER AND GFS
HAS FEEDBACK PROBLEMS LATER ON...SO LEANED TOWARDS ETA SOLUTION.
MODEL SOUNDINGS KEEP AREA QUITE UNSTABLE THROUGHOUT THE DAY...WITH
HIGH CAPE VALUES. THE FRONTAL BOUNDARY IS SLOW IN MOVING E...SO IT
LINGERS OVER THE AREA INTO MON...KEEPING THE POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAIN IN THE FORECAST.

THE BIGGEST CHALLENGE TODAY IS WHAT WILL HAPPEN WITH THE 700MB CAP.
IT CURRENTLY APPEARS THAT CAP WILL HOLD OVER SE ND AND WC MN THROUGH
MUCH OF THE DAY AND EVEN POSSIBLY INTO THIS EVENING...KEEPING THIS
PORTION OF THE AREA DRY...WITH PLENTY OF HEATING OCCURRING. THIS
HEAT IN COMBINATION WITH DEWPOINTS AROUND 70...WILL RESULT IN HEAT
INDICES RISING TO AROUND 100. THUS...DAY SHIFT WILL HAVE TO CONTINUE
TO MONITOR THIS AREA FOR POSSIBLE HEAT ADVISORY FOR THIS AFTERNOON.

THETA-E RIDGE AND SURFACE MOISTURE FLUX CONVERGENCE HANG ALONG THE
FRONTAL ZONE INTO MONDAY...WITH PW VALUES REMAINING AROUND 1.5
INCHES. SO...WILL UPDATE AND REISSUE ESF. FINALLY ON MON
NIGHT...HIGH PRESSURE BUILDS IN...PUSHING THE LOW AND THE CHANCES
FOR THUNDERSTORMS TO THE S AND E OF THE REGION. THE HIGH DOMINATES
THE WEATHER INTO WED. THE NEXT CHANCE OF THUNDERSTORMS BRUSHES THE
AREA ON WED. WHEN LOOKING AT THE EXTENDED FORECAST...THERE STILL IS
PRETTY GOOD CONTINUITY...WITH THE NEXT LOW PRESSURE SYSTEM TRACKING
ACROSS S CANADA AND DRAGGING A FRONT THOUGH THE REGION AND
ADDITIONAL CHANCES FOR PRECIPITATION. THUS...ONLY  MINIMAL CHANGES
NEEDED IN EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK FOR ALL ND COUNTIES.
MN...HYDROLOGIC OUTLOOK FOR ALL MN COUNTIES.

&&

NG
Hazardous weather outlook, Jun 18, 3:35 PM CDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
335 PM CDT SAT JUN 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191147-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
335 PM CDT SAT JUN 18 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN NORTH
DAKOTA AND EXTREME NORTHWESTERN MINNESOTA TONIGHT. THE MAIN SEVERE
WEATHER THREATS ARE HAIL...DAMAGING WINDS AND BRIEF HEAVY RAIN.
HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL DURING THE
EVENING HOURS.

STORMS SHOULD DEVELOP ALONG A FRONTAL BOUNDARY IN NORTHCENTRAL NORTH
DAKOTA THIS EVENING...THEN SHIFT EASTWARD ACROSS NORTHEAST NORTH
DAKOTA THROUGH THE LATE EVENING. SEVERE STORMS MAY CONTINUE INTO
EXTREME NORTHWEST MINNESOTA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
SUNDAY NIGHT. THE MAIN SEVERE WEATHER THREATS AREA HAIL...DAMAGING
WIND AND HEAVY RAIN.

A FRONTAL BOUNDARY WILL INTENSIFY ACROSS THE CENTRAL RED RIVER
VALLEY SUNDAY FORENOON AND PROVIDE A FOCUS FOR THUNDERSTORM
ACTIVITY...WITH A SEVERE WEATHER THREAT MAINLY IN THE AFTERNOON AND
EVENING HOURS.

THUNDERSTORMS CAN STILL BE ANTICIPATED OVER PARTS OF THE AREA ON
MONDAY AND AGAIN FROM WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GUST

In the hours before

Special weather statement, Jun 19, 2:02 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
202 AM CDT SUN JUN 19 2005

NDZ006>007-014>015-024-191300-
BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 498
IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BENSON                CAVALIER              EDDY
RAMSEY                TOWNER

INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

9.9 hours before the tornado, 157 km from the path. June 19, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3392 joules per kilogram, CIN -3, lifted condensation level 1315 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3392 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
4063 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 68 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 19, 2005

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 194:45 AM CDTF1Pierce, ND3.075$250,000
June 195:15 AM CDTF1Benson, ND0.2100
June 195:18 AM CDTF1Benson, ND0.2100
June 194:00 PM CDTF0Grand Forks, ND0.250
June 194:10 PM CDTF0Grand Forks, ND0.250
June 197:08 PM CDTF0Polk, MN0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.